|Fentanyl is a synthetic opiate, typically 50 – 100 times stronger than morphine. It is commonly used in medicine as a pain killer and anaesthetic, and is listed by the WHO as an essential medicine; such is the ability to block the sensation of pain.
In the UK, there is has been a significant increase in the number of deaths due to this substance. As well as being a drug of abuse itself, it is often added to heroin to make it more potent, and to ‘bulk’ out the batch. It has become increasingly difficult for the authorities to detect the true use of Fentanyl for this reason.
In the wrong hands, Fentanyl can be fatal, as individuals are unable to tolerate a high concentration. If the doses are not carefully controlled, it slows down the body so much, it can stop the heart. The quantity required for a lethal dose is significantly smaller than some other drugs, as illustrated below.
It has recently been reported that the singer, Prince, died from a Fentanyl overdose(1) and since then the National Crime Agency have confirmed that 60 deaths have been recorded in the UK in the months of November 2016 to June 2017 from Fentanyl overdoses(1)
As misuse of Fentanyl is becoming more of a problem, the emergency services are often called to respond. Paramedics are being advised to carry extra supplies of the drug Naloxone in locations of higher reported use, which counteracts the commatose like state in users, when they become un-responsive due to high doses.
Fentanyl is a dangerous drug of abuse when used outside a medical environment, and people who are misusing Fentanyl are likely to show the following signs and symptoms:
- Difficulty walking
- Muscle stiffness
- Slowed heart rate
- Labored breathing
- Dizziness, lightheadedness, and fainting
- Slurred speech
- Nausea and vomiting
- Itching and scratching
- Pinpoint pupils